Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 70, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2018, 3:30 PM CDT for Polk County, Story County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 3:30 PM CDT (20:30 UTC)
- Expired
- May 29, 2018, 3:48 PM CDT
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 21 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770 WUUS53 KDMX 292030 SVRDMX IAC153-169-292100- /O.NEW.KDMX.SV.W.0070.180529T2030Z-180529T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 330 PM CDT TUE MAY 29 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northeastern Polk County in central Iowa... South central Story County in central Iowa... * Until 400 PM CDT. * At 329 PM CDT, a severe thunderstorm was located 7 miles northeast of Bondurant, or 11 miles northeast of Altoona, moving northwest at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ankeny, Bondurant, Huxley, Maxwell, Cambridge, Elkhart and Alleman. This includes Interstate 35 between mile markers 95 and 106. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4178 9364 4200 9352 4183 9335 4169 9335 TIME...MOT...LOC 2029Z 137DEG 19KT 4180 9339 HAIL...0.88IN WIND...60MPH $$ Martin
2 follow-up statements
575 WWUS53 KDMX 292042 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 342 PM CDT TUE MAY 29 2018 IAC153-169-292100- /O.CON.KDMX.SV.W.0070.000000T0000Z-180529T2100Z/ Polk IA-Story IA- 342 PM CDT TUE MAY 29 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR NORTHEASTERN POLK AND SOUTH CENTRAL STORY COUNTIES... At 342 PM CDT, a severe thunderstorm was located 7 miles southeast of Huxley, or 11 miles northeast of Ankeny, moving northwest at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Huxley, Maxwell, Cambridge, Elkhart and Alleman. This includes Interstate 35 between mile markers 97 and 106. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4178 9364 4200 9352 4183 9335 4179 9335 TIME...MOT...LOC 2042Z 137DEG 19KT 4185 9345 HAIL...0.75IN WIND...60MPH $$ Martin
147
WWUS53 KDMX 292048
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
348 PM CDT TUE MAY 29 2018
IAC153-169-292058-
/O.CAN.KDMX.SV.W.0070.000000T0000Z-180529T2100Z/
Polk IA-Story IA-
348 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK AND SOUTH
CENTRAL STORY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Iowa.
LAT...LON 4178 9364 4200 9352 4183 9335 4179 9335
TIME...MOT...LOC 2047Z 137DEG 19KT 4188 9348
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:30 PM CDT, 3 hours earlier.
Area forecast discussion, May 29, 12:30 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Des Moines IA 1230 PM CDT Tue May 29 2018 .SHORT TERM.../Today through Tonight/ Issued at 355 AM CDT Tue May 29 2018 Currently have an area of weak high pressure situated across the state with a developing area of low pressure off the west stretching from north to south along the front range of the Rockies. This area of low pressure is associated with an upper level trough that is moving eastward through the central Rockies. Also have Alberto moving through southern AL, with it expected to continue to track WNW into the IL/IN/KY areas toward 12z Wednesday, with influence/moisture advection expected to push all the way into the eastern half of Iowa by late tonight. The Rockies upper trough also to move ENE through the period moving across the northern Plains by late tonight, with southerly flow off the Gulf stretching into Iowa as well. With moisture from both these system expected to merge into Iowa, precipitation chances will be increasing through the period, with the greatest chances coming tonight. A series of weak impulses to rotate around the main parent upper trough across the Rockies, with the initial wave moving through KS/NE currently and helping with storm developing across both states. Some storms already developing along a lead push of moisture in the SE NE/ERN KS region. This activity mainly to lift north and ever slightly east through the morning and could push into the far western reaches of the forecast area by mid morning. Otherwise better chances for storms and convective initially into the afternoon with increasing moisture and weak WAA. A strong shortwave rounding the base of the trough to approach the state toward evening into tonight and will allow for an increase in coverage/intensity of storms. Most storms the past few days have been diurnally driven and weakened/dissipated with sunset, however with this wave moving in and the increasing moisture through the night expect decent thunderstorm chances to continue past sunset. NAM shows an MCS developing across eastern NE and moving into the forecast area around midnight tonight, with a larger slug of moisture/activity moving into the east around the sate time from Alberto. Therefore have the highest pops across the area during that time. Overall shear parameters fairly weak, but should be sufficient with the large amount of CAPE expected that storms could produce some isolated large hail. Also DCAPE expected to be fairly large especially across the western half of the forecast area that damaging wind gusts will be a potential as well. Overall expect at least a few severe storms across the area potentially by late afternoon and into the evening hours. As for temperatures today, with the precip potential and expecting increasing cloud cover have highs topping out into the upper 80s to low 90s across the state. .LONG TERM.../Wednesday through Monday/ Issued at 355 AM CDT Tue May 29 2018 .../Wednesday through Saturday Night/ Confidence: Medium Active weather pattern will set the stage for several periods of thunderstorms this period. Timing is generally good between the models. Early Wednesday morning some leftover convection may still linger over the east. Meanwhile...remnants of Alberto and an approaching H500 trough over eastern South Dakota/Western Iowa will continue to influence the afternoon/evening weather with increasing coverage of thunderstorms in the late morning through mid evening hours. Airmass will still be unstable enough for perhaps a few strong storms tomorrow...though wind fields again not all that impressive though mechanical forcing may make up for any lack of strong winds aloft. Each run of the GFS/Euro has brought Alberto back to the west slightly...and some phasing Wednesday afternoon at H500 will result in the more widespread afternoon convection here. Highs Wednesday will remain warm but with clouds and more rain chances will likely only reach the mid to upper 80s across the region. As the system pulls east Wednesday night the showers and thunderstorms will end from central through eastern areas. In the wake of the midweek system a weak ridge of high pressure and building heights aloft will result in warmer H850 temperatures by Thursday afternoon. Once again models suggest that readings aloft will warm to near 18C northeast to 22C southwest. This will likely push afternoon highs into the mid to upper 80s north to the lower 90s central and south...that after overnight lows early Thursday in the 60s. The next system to affect Iowa and the Central Plains will be entering the PacNW late Thursday afternoon. A sharp short wave will drive quickly toward Iowa by Friday night into Saturday...with sfc low pressure developing south of the region over Kansas into Missouri. Though there remain some differences between the Euro and GFS with regard to timing/duration of thunder chances...both suggest a possible MCS developing over Nebraska Friday night and tracking east southeast into Iowa overnight into early Saturday. Ahead of the system rather warm and unstable conditions will remain Friday. This may result in another period of stronger thunderstorms Friday night into early Saturday. Saturday becomes a bit more difficult to project and muddled due to the potential of a larger mesoscale feature Friday night. Some consistency in the GFS/Euro regarding timing of the trough passage Saturday suggests that most of the convection will be east of I35 by noon. If that occurs...the likelihood of any stronger storms Saturday will be nearly east of our area. Along with that a more refreshing airmass (compared to hot) will be arriving with cooler afternoon highs Saturday in the 70s to mid 80s as northwest flow returns aloft. Saturday night will follow with comfortable conditions and lows in the 50s and 60s. .../Sunday through Tuesday/ Confidence: Medium to High By Sunday westerly winds aloft will return with temperatures gradually warming up once again over the next several days. A large trough will be entering the Pacific NW again with a weak short wave ejecting east across the Plains Monday into Tuesday. Sometime Monday through Tuesday a weak trough/boundary may be lingering near Iowa and may be the trigger mechanism for showers and thunderstorms. Neither the GFS nor the Euro has a great handle on the timing... though both are similar with little emphasis on organized rainfall chances. Highs will recover from the 70s/lower 80s Sunday to the lower to upper 80s Tuesday. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1230 PM CDT Tue May 29 2018 Scattered thunderstorms possible again later this afternoon and evening. The main risk with these storms will be local microbursts and thunderstorm outflow winds. The predominant wind will be from the southeast today then gradually transitioning to southwest on Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of thunderstorms otherwise VFR conditions are forecast. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Beerends LONG TERM...REV AVIATION...Donavon
Hazardous weather outlook, May 29, 3:14 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 314 PM CDT Tue May 29 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 314 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected this afternoon through the evening, and at times overnight. Some of the storms this afternoon and evening may be severe, mainly west of Interstate 35, with strong winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will persist on Wednesday, then return from Friday night into Saturday. Severe weather may be possible at times. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Story | 24 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 16 min |
| May 29, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 45 min |
| May 29, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 34 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| May 29, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 30 min |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 33 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 46 min |
| May 29, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 21 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.